Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 80, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 15, 2017, 5:29 PM CDT for Clay County, Cloud County, Riley County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 5:29 PM CDT (22:29 UTC)
- Expired
- Jun 15, 2017, 6:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Clay County, KS, Cloud County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 5:50 PM CDT | TSTM WND GST 64 | 2 E Clay Center, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 1:24 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2057 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1113 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.7
The text
As transmitted.
999
WUUS53 KTOP 152229
SVRTOP
KSC027-029-161-152315-
/O.NEW.KTOP.SV.W.0080.170615T2229Z-170615T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
529 PM CDT THU JUN 15 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northwestern Riley County in northeastern Kansas...
Central Clay County in north central Kansas...
Southeastern Cloud County in north central Kansas...
* Until 615 PM CDT
* At 529 PM CDT, a severe thunderstorm was located 4 miles northeast
of Oak Hill, moving northeast at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Clay Center, Riley, Miltonvale, Leonardville, Morganville, Green
and Idana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3956 9679 3930 9680 3930 9737 3931 9737
3931 9746 3948 9747
TIME...MOT...LOC 2229Z 243DEG 41KT 3928 9728
HAIL...1.75IN
WIND...60MPH
$$
Sanders2 follow-up statements
171
WWUS53 KTOP 152254
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
554 PM CDT THU JUN 15 2017
KSC029-152302-
/O.CAN.KTOP.SV.W.0080.000000T0000Z-170615T2315Z/
Cloud-
554 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLOUD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 700 PM CDT for
north central and northeastern Kansas.
LAT...LON 3949 9737 3956 9679 3934 9680 3930 9737
TIME...MOT...LOC 2252Z 243DEG 41KT 3940 9697
$$
KSC027-161-152315-
/O.CON.KTOP.SV.W.0080.000000T0000Z-170615T2315Z/
Riley-Clay-
554 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN RILEY AND NORTHERN CLAY COUNTIES...
At 552 PM CDT, a severe thunderstorm was located near Green, moving
northeast at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Clay Center, Leonardville, Morganville, Green and Idana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3949 9737 3956 9679 3934 9680 3930 9737
TIME...MOT...LOC 2252Z 243DEG 41KT 3940 9697
HAIL...1.75IN
WIND...60MPH
$$
Sanders441 WWUS53 KTOP 152314 SVSTOP Severe Weather Statement National Weather Service Topeka KS 614 PM CDT THU JUN 15 2017 KSC027-161-152324- /O.EXP.KTOP.SV.W.0080.000000T0000Z-170615T2315Z/ Riley-Clay- 614 PM CDT THU JUN 15 2017 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RILEY AND NORTHERN CLAY COUNTIES WILL EXPIRE AT 615 PM CDT... A severe thunderstorm watch remains in effect until 700 PM CDT for north central and northeastern Kansas. LAT...LON 3949 9737 3956 9679 3934 9680 3930 9737 TIME...MOT...LOC 2314Z 243DEG 41KT 3950 9671 $$ Sanders
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:39 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 15, 3:39 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Topeka KS 339 PM CDT Thu Jun 15 2017 .SHORT TERM...(This evening through Friday) Issued at 332 PM CDT Thu Jun 15 2017 AS OF 1830Z THE PESKY UPPER LOW ACROSS SOUTHERN CANADA CONTINUES TO REMAIN STATIONARY. ZONAL MID LEVEL FLOW REMAINS ACROSS THE CENTRAL AND NORTHERN PLAINS. AT THE SURFACE, A COLD FRONT WAS POSITIONED FROM SOUTHWESTERN KS INTO NORTHEASTERN NE. SURFACE ANALYSIS THROUGHOUT THE MORNING HAS REVEALED BOUNDARY LAYER MOISTURE STREAMING NORTHWARD. LOW TO MIDDLE 70 DEW POINTS RESIDE ACROSS MOST AREAS ALONG AND SOUTH OF INTERSTATE 70. 15 JUNE 2017 1800Z KTOP SOUNDING REVEALS STEEP MID LEVEL LAPSE RATES RESULTING IN APPROX 3500 J/KG OF MLCAPE. THUNDERSTORM DEVELOPMENT WITHIN THE OUTLOOK AREA SHOULD BE MINIMAL DUE TO 50 J/KG OF ML INHIBITION ACROSS THE ENTIRE OUTLOOK AREA. RADAR ANALYSIS AS OF 1830Z REVEALS EXPLOSIVE THUNDERSTORM DEVELOPMENT IN THE VICINITY OF HAYS, KANSAS. THIS TREND IS EXPECTED TO CONTINUE THORUGH THE AFTERNOON HOURS. THESE DISCRETE STORMS ARE EXPECTED TO CONGEAL INTO A MCS. MEAN LAYER FLOW IS TOWARDS THE ESE AT 25-35 MPH. GIVEN THE STRONG LOW LEVEL SHEAR (0-3 KM) NEAR 40-50 KNOTS, ORIENTED PERPENDICULAR TO THE MCS WOULD SUGGEST BOWING SEGMENTS. THESE BOWING SEGMENTS WILL BE CAPABLE OF WINDS UPWARDS OF 80+ MPH. STEEP MID LEVEL LAPSE RATES WILL CONTRIBUTE FOR LARGE HAIL THROUGHOUT THE LIFE CYCLE OF THE THUNDERSTORMS AS WELL. THUNDERSTORMS WILL EXIT THE AREA NEAR 05Z THIS EVENING. ASIDE FROM THE SEVERE THUNDERSTORM POTETNIAL, HEAT INDEX VALUES ARE QUITE HIGH TODAY. DURING THE LATE AFTERNOON, HEAT INDEX VALUES WILL APPROACH 105. A SECONDARY COLD WILL HAVE ALIGN TOMORROW EVENING WITH SIMILAR ORIENTATION AS TODAY. AHEAD OF THE FRONT A MOIST BL WILL CONTRIBUTE TO HEAT INDICIES APPROACHING 100 BY THE AFTERNOON. THE BULK OF THUNDERSTORM ACTIVITY APPEARS TO TAKE PLACE AFTER 00Z. THEREFORE, REFER TO THE LONG TERM DISCUSSION. .LONG TERM...(Friday night through Thursday) Issued at 332 PM CDT Thu Jun 15 2017 Run to run model consistency overall continues to suggest Friday night and Saturday night will see more rounds of convection and precip. Small scale details may be dependent on the exact outcome of convection outflows from Thursday. That being the case, Friday night a subtle wave is progged to provide upper forcing for storms to develop in the late afternoon and early evening time frame over portions of eastern and southeastern Nebraska into northeastern KS. As a result, height falls with steep mid level lapse rates will overspread plenty of instability at the surface. It will again be possible, with around 40kts of 0-6km deep layer shear, to see discrete storms develop initially and then quickly grow upscale into another MCS feature that should move into portions of northeastern KS. The focus for storm development will still be north of I-70 with greatest potential in far northeast KS near the NE/KS/MO border region. Saturday night, models continue to prog a stronger wave which is expected to dig into the Northern and Central Plains. Stronger mid level flow will advect atop an active cold front and help to develop a surface low over south central NE into north central KS region. This low will quickly deepen and move to the northeast and drag the cold front into northeastern KS by evening on Saturday. Instability combined with deep shear on the order of around 40-50kts will likely bring storm chances ahead and along the front some of which could be severe. This front should quickly push southeast before stalling out. Post frontal showers could linger overnight into portions of Sunday morning. Latter part of the weekend looks mainly dry with small precip chances coming off and on by mid week as the upper level pattern once again becomes more zonal. Temps during the period still remain hot into the 90s on Friday and Saturday with heat indices of over 100 degrees likely especially along and south of I-70. Temps cool into the 80s by Friday for a couple days of relief before climbing back into the 90s by mid week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1240 PM CDT Thu Jun 15 2017 Thunderstorms are expected to traverse the area late this afternoon and evening. Estimated arrival times are as followed: MHK- near 23Z, Topeka Terminals- near 01Z. These storms will be capable of large hail and strong winds. Cigs are expected to remain VFR, although brief VSBY reduction is likely during the thunderstorms. Activity should push east of the terminals by 05Z this evening. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baerg LONG TERM...Drake AVIATION...Baerg
Hazardous weather outlook, Jun 15, 3:39 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 339 PM CDT Thu Jun 15 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-162045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 339 PM CDT Thu Jun 15 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe thunderstorms are possible across the entire outlook area this afternoon through tonight. By early this afternoon, discrete supercells will likely develop across central Kansas before congealing into a complex of storms as it advances into eastern Kansas. The primary hazards will be large hail and damaging straight-line winds, with some very large hail and possibly even a few tornadoes possible with the initial discrete storms over central Kansas. These thunderstorms should gradually diminish over eastern Kansas overnight tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Severe thunderstorms are possible in the late afternoon and evening hours of both Friday and Saturday. Large hail and damaging winds will be the primary hazards. Peak heat indices of 100 to 105 are forecast for much of the area Friday and Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jun 15, 4:26 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
426 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL CULVER 38.97N 97.76W
06/15/2017 E1.00 INCH OTTAWA KS TRAINED SPOTTER
&&
BDLocal storm report, Jun 15, 4:57 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
457 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 4 ENE ADA 39.17N 97.82W
06/15/2017 E1.00 INCH OTTAWA KS TRAINED SPOTTER
&&
SMBLocal storm report, Jun 15, 5:28 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
528 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST 1 SE NILES 38.96N 97.46W
06/15/2017 E60 MPH OTTAWA KS TRAINED SPOTTER
ALSO QUARTER SIZE HAIL WITH THIS STORM. ALL
ITEMS OUTSIDE BLOWN AROUND.
&&
BDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 10:17 PM CDT | Special Weather Statement | TOP | Jackson | 28 min |
| Jun 14, 11:26 PM CDT | Special Weather Statement | TOP | Jefferson, Shawnee | 34 min |
| Jun 15, 12:56 AM CDT | Special Weather Statement | TOP | Douglas | 34 min |
| Jun 15, 1:14 AM CDT | Special Weather Statement | TOP | Douglas | 31 min |
| Jun 15, 1:46 AM CDT | Special Weather Statement | TOP | Franklin | 29 min |
| Jun 15, 4:21 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 39 min |
| Jun 15, 4:54 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 51 min |
| Jun 15, 4:59 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Ottawa, Riley | 46 min |
| Jun 15, 5:42 PM CDT | Tornado Warning | TOP | Dickinson, Morris | 33 min |
| Jun 15, 5:45 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Morris, Pottawatomie, Riley and 1 more | 60 min |
| Jun 15, 6:12 PM CDT | Tornado Warning | TOP | Geary, Morris, Wabaunsee | 21 min |
| Jun 15, 6:13 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Pottawatomie, Riley | 32 min |
| Jun 15, 6:25 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Geary, Lyon, Morris, Osage, Shawnee and 1 more | 50 min |
| Jun 15, 6:36 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 21 min |
| Jun 15, 6:47 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 43 min |
| Jun 15, 6:50 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.